Resonance Bands in a Two Degree of Freedom Hamiltonian System
Research supported by NSF grant CME 84-02069.
Physica D: Nonlinear Phenomena
In perturbations of integrable two degree of freedom Hamiltonian systems, the invariant (KAM) tori are typically separated by zones of instability or resonance bands inhabited by elliptic and hyperbolic periodic orbits and homoclinic orbits. We indicate how the Melnikov method or the method of averaging can asymptotically predict the widths of these bands in specific cases and we compare these predictions with numerical computations for a pair of linearly coupled simple pendula. We conclude that, even for low order resonances, the first order asymptotic results are generally useful only for very small coupling (ϵ⪅10-4).
Copyright © 1986 Published by Elsevier B.V.
Locate the Document
Veerman, P., & Holmes, P. (1986). Resonance bands in a two degree of freedom Hamiltonian system. Physica D: Nonlinear Phenomena, 20(2-3), 413-422.